Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 50, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2011, 7:58 AM CDT for Kingsbury County, Lake County, Miner County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2011, 7:58 AM CDT (12:58 UTC)
- Expired
- May 8, 2011, 8:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 58.0 mph
Counties Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:21 AM CDT | HAIL 1 | Oldham, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 662 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS53 KFSD 081258 SVRFSD SDC077-079-097-081345- /O.NEW.KFSD.SV.W.0050.110508T1258Z-110508T1345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 758 AM CDT SUN MAY 8 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA... NORTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA... NORTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 845 AM CDT * AT 758 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CARTHAGE... OR 28 MILES NORTHWEST OF MADISON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OLDHAM AROUND 825 AM CDT... RAMONA AROUND 830 AM CDT... AT 740 AM CDT...HALF DOLLAR SIZED HAIL WAS REPORTED 5 MILES NORTHWEST OF CARTHAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4433 9713 4410 9713 4412 9766 4430 9766 TIME...MOT...LOC 1258Z 269DEG 25KT 4421 9755 WIND...HAIL <58MPH 1.25IN $$ WEISSER
3 follow-up statements
493 WWUS53 KFSD 081314 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 814 AM CDT SUN MAY 8 2011 SDC077-079-097-081345- /O.CON.KFSD.SV.W.0050.000000T0000Z-110508T1345Z/ MINER SD-LAKE SD-KINGSBURY SD- 814 AM CDT SUN MAY 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN KINGSBURY...NORTHWESTERN LAKE AND NORTHEASTERN MINER COUNTIES UNTIL 845 AM CDT... AT 814 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR OLDHAM...OR 20 MILES NORTHWEST OF MADISON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RAMONA AROUND 825 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4433 9713 4410 9713 4412 9766 4430 9766 TIME...MOT...LOC 1314Z 267DEG 31KT 4421 9734 WIND...HAIL <58MPH 1.25IN $$ WEISSER
708 WWUS53 KFSD 081324 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 824 AM CDT SUN MAY 8 2011 SDC077-079-097-081345- /O.CON.KFSD.SV.W.0050.000000T0000Z-110508T1345Z/ MINER SD-LAKE SD-KINGSBURY SD- 824 AM CDT SUN MAY 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN KINGSBURY...NORTHWESTERN LAKE AND NORTHEASTERN MINER COUNTIES UNTIL 845 AM CDT... AT 824 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR OLDHAM...OR 17 MILES NORTHWEST OF MADISON...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN MINER...NORTHWESTERN LAKE AND SOUTHEASTERN KINGSBURY COUNTIES. AT 821 AM CDT...QUARTER SIZED HAIL WAS REPORTED IN OLDHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4433 9713 4410 9713 4412 9766 4430 9766 TIME...MOT...LOC 1324Z 267DEG 31KT 4421 9724 WIND...HAIL <58MPH 1.25IN $$ WEISSER
386 WWUS53 KFSD 081344 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 844 AM CDT SUN MAY 8 2011 SDC077-079-097-081355- /O.EXP.KFSD.SV.W.0050.000000T0000Z-110508T1345Z/ MINER SD-LAKE SD-KINGSBURY SD- 844 AM CDT SUN MAY 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY... NORTHWESTERN LAKE AND NORTHEASTERN MINER COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4433 9713 4410 9713 4412 9766 4430 9766 TIME...MOT...LOC 1345Z 267DEG 31KT 4422 9699 $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:00 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 8, 4:00 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 AM CDT SUN MAY 8 2011 .DISCUSSION... CURRENT RADAR SHOWING SHOWERS BEGINNING TO DEVELOP ACROSS THE COUNTY WARNING AREA EARLY THIS MORNING WITH 850 TO 700 MB THETA E ADVECTION INCREASING ACROSS THE REGION. PRECIPITATION MAINLY IN THE FORM OF SHOWERS AT THIS POINT...THOUGH SEEING SOME LIGHTNING STRIKES BACK THROUGH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA WHERE ELEVATED INSTABILITY AXIS EXISTS. EXPECT LOW TO MID LEVEL FORCING TO LIFT TO THE NORTH AND EAST THROUGH THE MORNING...WITH SHOWERS ENDING FROM SOUTHWEST TO NORTHEAST ACROSS OUR AREA INTO EARLY AFTERNOON. LOOKS TO BE A PRETTY WINDY DAY UNDER AN INCREASING GRADIENT WITH HIGH PRESSURE SITUATED OVER THE UPPER MIDWEST AND LOW PRESSURE INTENSIFYING OVER THE WEST CENTRAL HIGH PLAINS...ALONG WITH WINDS AT THE TOP OF THE MIXED LAYER PROGGED TO BE AROUND 35 TO 40 KTS. SHOULD SEE SOME SUN IN THE AFTERNOON ACROSS OUR SOUTH AND WEST WITH DEPARTING SHOWERS...AND WILL BE A WARM DAY WITH HIGHS AROUND 70 IN OUR NORTHEASTERN AREAS TO NEAR 80 THROUGH THE CHAMBERLAIN TO YANKTON TO SIOUX CITY CORRIDOR. WITH THE WARMING AND INCREASING LOW LEVEL MOISTURE...THE ATMOSPHERE WILL BECOME VERY UNSTABLE FROM CENTRAL SOUTH DAKOTA INTO EASTERN NEBRASKA BY LATE AFTERNOON AND EVENING WITH LI/S IN THE RANGE OF -6 TO -8 THROUGH OUR SOUTHWESTERN ZONES AND MUCAPE VALUES OF 2000 TO 2500 J/KG OVER THAT AREA. EFFECTIVE BULK SHEAR IS NOT OVERLY IMPRESSIVE...AROUND 22 KTS WITH THE BEST SHEAR BELOW 2 KM. IN ANY EVENT...SEVERE STORMS WOULD BE LIKELY IF THROUGH THAT AREA LATE THIS AFTERNOON AND EVENING IF WE CAN GET STORMS TO POP IN AN INCREASINGLY CAPPED ENVIRONMENT WITH THE APPROACH OF A MIDLEVEL SHORTWAVE IN A SOUTHWESTERLY UPPER LEVEL FLOW. THINK THE GREATEST THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...WITH TORNADO FORMATION LESS LIKELY WITH LCL/S OF AROUND 4300 FT IN OUR SOUTHWEST AND A SURFACE WARM FRONT REMAINING OVER SOUTHERN NEBRASKA. ONE CONCERN IS WHERE CONVECTION WILL TRACK IF IT DEVELOPS...WITH PRETTY BIG DIFFERENCES BETWEEN THE NAM...WHICH KEEPS MOST OF IT THROUGH THE MISSOURI RIVER CORRIDOR...AND THE ECMWF WHICH BRINGS THE CONVECTION MUCH FARTHER TO THE NORTH...THROUGH THE HEART OF OUR COUNTY WARNING AREA. STILL COULD SEE THE POSSIBILITY OF SEVERE STORMS...ALBEIT BECOMING ELEVATED...OVERNIGHT TONIGHT AS THE INSTABILITY EXPANDS OVER THE ENTIRE CWA. TONIGHT WILL BE A VERY MILD NIGHT WITH LOWS IN THE UPPER 50S TO LOWER 60S. THE SURFACE WARM FRONT APPROACHES OUR SOUTHERN ZONES ON MONDAY...THOUGH AGAIN THERE ARE MODEL DIFFERENCES ON HOW FAR NORTH THE FRONT GETS. AT THE SAME TIME...THE ATMOSPHERE BECOMES INCREASINGLY CAPPED WITH 750 MB TEMPS OF AROUND 13 TO 16 C ACROSS OUR AREA BY MONDAY AFTERNOON. THE QUESTION BECOMES CAN WE BREAK THE CAP IN OUR FAR NORTH AND WEST ON MONDAY AFTERNOON AND EVENING AS ANOTHER SHORTWAVE TRACKS JUST TO OUR NORTHWEST. THE ATMOSPHERE CONTINUES TO BE VERY UNSTABLE ON MONDAY...SO ANY CONVECTION THAT DEVELOPS WOULD MOST LIKELY BECOME SEVERE. MONDAY WILL BE AN EVEN WARMER DAY WITH HIGHS IN THE LOWER 70S NORTH LOWER 80S ALONG THE MISSIOURI RIVER. AFTER MONDAY...IT APPEARS THAT THERE WOULD BE LITTLE CHANCE OF CONVECTION ON TUESDAY WITH A STRONG CAP AND LITTLE IN THE WAY OF FORCING ACROSS THE AREA. TUESDAY LOOKS TO BE THE WARMEST DAY OF THE WEEK WITH HIGHS IN THE MID 70S NORTHWEST TO NEAR 90 IN OUR FAR NORTHWESTERN IOWA ZONES. NEXT CHANCE OF PRECIPITATION WILL MOST LIKELY COME LATER ON WEDNESDAY AS THE UPPER LEVEL TROUGH OVER THE WESTERN U.S. BEGINS TO LIFT INTO OUR AREA. /JM && .AVIATION... OVERALL...VFR CONDITIONS WILL LIKELY DOMINATE THIS AREA TODAY AND EARLY SUNDAY EVENING. THE MOST WIDESPREAD IMPACT TO GENERAL AVIATION OPERATIONS WILL BE THE INCREASING SOUTHEAST WINDS TODAY. FROM 17Z TO 01Z...FREQUENT GUSTS OF 25 TO 30 KNOTS ARE LIKELY TO OCCUR. CONCERNING PRECIPITATION...IN THE SHORTER TERM THERE MAY BE SOME ISOLATED TO SCATTERED HIGH BASED THUNDERSTORMS MOVING FROM WEST TO EAST ACROSS THE AREA THIS MORNING. BUT AGAIN DUE TO THE LIMITED MOISTURE AVAILABLE IN THE LOWER LEVELS...ANY SHOWER ACTIVITY SHOULD REMAIN IN THE VFR CATEGORY. MORE CONCERNING IS SUNDAY EVENING. A POTENT UPPER LEVEL DISTURBANCE IS FORECAST TO LIFT NORTHEASTWARD AND THE DEVIL IS IN THE DETAILS AS TO EXACTLY WHERE. THE ECMWF IS THE MOST BULLISH IN BRINGING HEAVIER TYPE RAIN AND THUNDERSTORMS IN THE SIOUX FALLS FORECAST AREA...WITH THE NAM ALSO BULLISH BUT A BIT FURTHER SOUTHWARD. THE ECMWF HAS BEEN VERY CONSISTENT IN THE PLACEMENT OF THIS WAVE THE PAST COUPLE OF DAYS...SO IT IS CONCERNING THAT SCATTERED THUNDERSTORMS OR MORE MAY OCCUR SUNDAY EVENING AND OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER SUNDAY EVENING SO FAR APPEARS TO BE ALONG AND WEST OF THE JAMES RIVER VALLEY. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, May 8, 5:39 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 539 AM CDT SUN MAY 08 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 539 AM CDT SUN MAY 08 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL PUSH ACROSS PORTIONS OF THE AREA EARLY TODAY. WHILE A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL...THEY ARE NOT EXPECTED TO BE SEVERE. BY LATE THIS AFTERNOON OR EVENING...THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL SOUTH DAKOTA AND SPREAD EASTWARD DURING THE NIGHT. THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON MONDAY. WHILE THERE IS SOME UNCERTAINTY ON TIMING AND COVERAGE OF CONVECTION...THERE WILL BE THE POSSIBILITY OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THROUGH THE WESTERN JAMES RIVER VALLEY ON MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER SOUTH CENTRAL SOUTH DAKOTA...THEN IN AREAS FARTHER TO THE EAST DURING THE OVERNIGHT HOURS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 8, 7:55 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 AM CDT SUN MAY 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 5 NW CARTHAGE 44.23N 97.78W
05/08/2011 E1.25 INCH KINGSBURY SD TRAINED SPOTTER
A FEW WINDOWS BROKEN OUT
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:32 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.